It has been known for a long time that this drug can cause birth defects if taken during pregnancy; however the advice about these risks which has been provided to women of child bearing age has varied in quality. For example I am acting for a client who was provided no advice about these risks until she fell pregnant and it was too late. As a result of taking the drug during her pregnancy her child suffers from Fetal Valproate Syndrome. Had she been warned of the risks she would have had the opportunity to discuss with her doctors alternative medications and this could have avoided her child suffering from this condition.
The advice that has been provided to medical professionals today is:
- Sodium valproate should not be used during pregnancy and in women of childbearing potential unless clearly necessary.
- Women of childbearing potential should not start treatment with sodium valproate without specialist neurological or psychiatric advice as appropriate depending on the indication.
- Adequate counselling should be made available to all women of childbearing potential to weigh the risk of teratogenic and neurodevelopmental effects against the benefits of treatment. In the bipolar disorders indication, cessation of sodium valproate treatment should be considered if there is no effective alternative. If sodium valproate is to be used during pregnancy, the lowest effective dose is recommended divided over the day or controlled-release tablets to avoid rapid peaks in plasma level.
- Folate supplementation should be started before pregnancy as appropriate.
- Specialist prenatal monitoring should be instigated to detect possible occurrence of neural tube defects or other malformations when valproate has been used.
Also a European review is currently underway to evaluate all currently available evidence on the associate between fetal valproate exposure and neurodevelopmental delay or autism spectrum disorder.
It is good that this advice has been put out as it will hopefully mean that women taking this drug are better informed of the risks, however it is a shame this kind of guidance has not been followed before. Had it been then perhaps many children would have avoided suffering the awful consequences of this medication.